Texas, 2016Flash Flood in Texas, October 2, 2016
October 2, 2016 · NWS AMA · 1 event in 1 county or zone
This was a very marginal event in terms of parameters coming together. However, there was an axis of the moisture convergence in the low to mid levels of the atmosphere with precipitable water values right over north central TX Panhandle and OK Panhandle of over one inch and a sharp moisture gradient from west to east across the Panhandles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This was a very marginal event in terms of parameters coming together. However, there was an axis of the moisture convergence in the low to mid levels of the atmosphere with precipitable water values right over north central TX Panhandle and OK Panhandle of over one inch and a sharp moisture gradient from west to east across the Panhandles. In-conjunction with the moisture axis, limited CAPE of just around 1000 J/Kg, and weak effective shear around 30 kts allowed a few isolated storms to initiate. Weak mid level winds under 10 kts had storm training over the same areas before eventually instability and decreasing moisture axis had storms dissipate. This resulted in heavy rainfall with some flooding reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 2, 5:29 PM CST, 21 minutes earlier.
Area forecast discussion, Oct 2, 5:29 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
629 PM CDT SUN OCT 2 2016
.AVIATION...
VFR conditions should prevail for the next 24 hours minus any
degraded flight categories due to convection early on for the 00Z TAF
issuance. Ongoing convection north of Amarillo, TX up to Liberal, KS
could impact KGUY for the first couple of hours of this TAF cycle.
Convection should diminish by 03z but should be east of all terminals
by 01Z. Once convection moves east of the terminals then winds should
diminish through the overnight hours. Winds will come up once again
tomorrow from the south. There is a chance for another round of
convection of KAMA and KGUY after 18Z Monday but confidence on timing
is too low to mention in prevailing.
&&
.PREV DISCUSSION... /Issued 459 PM CDT SUN OCT 2 2016/
UPDATE...
A FEW STORMS HAVE DEVELOPED IN THE CU FIELD ALONG A NARROW CORRIDOR
IN THE CENTRAL PANHANDLE WHERE SOME HIGHER DEWPOINTS EXIST. A LITTLE
SURPRISING GIVEN THE MID-UPR LEVEL RIDGING OVER AREA IN ADVANCE OF
STORM SYSTEM IN THE WEST, BUT LITTLE JET STREAK OVER THE AREA IN THE
RIDGE MAY ALSO BE AIDING IN THIS DEVELOPMENT. EXPECT STORMS WILL NOT
LAST ONCE WE LOSE SOME INSTABILITY. THAT SAID, DID UPDATE ACCOUNT
FOR THIS ACTIVITY INTO EARLY EVENING.
PREV DISCUSSION... /Issued 355 PM CDT SUN OCT 2 2016/
DISCUSSION...
A strong upper trough, which will be the nations next big weather-
maker, can be seen in WV imagery near the CA/OR state line. Over the
past several days, models have trended toward the ECMWF which was
one of the first models to indicate a more northern track with this
system. For the Panhandles, this track will promote much more
progressive dry line (with deep dry slot noted) on Tuesday and, as a
result, SPC has shifted the more significant severe risk with this
system Tuesday north and east of the Panhandles.
That said, Monday afternoon/night will provide the best chance for
precip with the aforementioned system as H85-H7 theta-e ridge
traverse the Panhandle. An area of large scale lift (per h7-h3
Q-vector convergence) associated with the upper trough and modestly
diffluent flow aloft between srn and nrn stream jet streaks will
provide favorable environment for precip/convection, especially
Monday night. However, bad timing of the best moisture and large
scale lift during the overnight hours will strongly limit instability
and convective potential despite dewpoints creeping up to near 60 by
Monday night. Veering wind profiles and a strong LLJ Monday evening
will provide sufficient wind shear to grab ones attention though, and
given this SPC does have a marginal risk for severe storms across
much of the area now mainly for the Monday aftn and evening
timeframe. Will shows isold POP mainly across central Panhandles
Monday afternoon and continue the isold to low end sct pops favoring
the E and SE areas Monday night. Models show only the far ERN areas
on the back edge of the H85-h7 theta-e axis by Tuesday morning with
dry air advection across most of the CWA. Thus will only maintain a
low POP in the extreme ern counties in the morning before dry air
arrives on Tuesday.
The weak cold front assoc with the upper system will likely stall
across the region Tuesday due to the more lifting storm track but
the area will remain dry due to sw flow in its wake. A WRN US trough
will re-develop by mid week as the next system deepens. GFS and GEM
show a deeper and more progressive system which drives a significant
cold front through the area late Thu. While ECMWF agrees with this
timing, it is somewhat weaker with the front as it once again lifts
the system more more on a NE track. All models appear pretty dry
with this fropa with only the far SE Panhandles included in a low
end POP. This difference also impacts the weekend as the ECMWF
generates precip with a SRN stream s/wv while GFS does not show
enough moisture recovery to produce precip with this system.
Fire Weather...Dry air and gusty winds may provide an elevated wild
fire threat on Tuesday especially across the south as fuels continue
to dry given lack of recent rainfall.
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
14
Hazardous weather outlook, Oct 2, 3:13 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT SUN OCT 2 2016
OKZ001>003-TXZ001>020-031100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
413 PM CDT SUN OCT 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AFTERNOON WITH
ISOLATED TO SCATTERED STORMS MONDAY NIGHT AND THERE MAY BE A FEW
LINGERING STORMS ACROSS THE EXTREME EASTERN PANHANDLE ON TUESDAY. A
FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS AND QUARTER SIZE HAIL.
FIRE WEATHER CONCERNS MAY INCREASE TUESDAY IF APPRECIABLE RAINFALL
DOES NOT OCCUR MONDAY NIGHT DUE TO A COMBINATION OF GUSTY WINDS AND
LOW RELATIVE HUMIDITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MJG
In the hours before
Special weather statement, Oct 2, 4:47 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CDT SUN OCT 2 2016
TXZ002-003-007-008-022315-
HANSFORD TX-SHERMAN TX-MOORE TX-HUTCHINSON TX-
547 PM CDT SUN OCT 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE...SOUTHEASTERN
SHERMAN...SOUTHWESTERN HANSFORD AND NORTHWESTERN HUTCHINSON COUNTIES
UNTIL 615 PM CDT...
AT 547 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF PRINGLE...OR 20 MILES EAST OF DUMAS...MOVING NORTH AT
10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MORSE AND PRINGLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3585 10147 3589 10174 3612 10175 3610 10138
TIME...MOT...LOC 2247Z 190DEG 9KT 3595 10162
CE
Special weather statement, Oct 2, 4:50 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT SUN OCT 2 2016
OKZ002-003-022315-
BEAVER OK-TEXAS OK-
550 PM CDT SUN OCT 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS AND
NORTHWESTERN BEAVER COUNTIES UNTIL 615 PM CDT...
AT 550 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF TURPIN...OR 7 MILES SOUTH OF LIBERAL. THIS STORM
WAS NEARLY STATIONARY.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TYRONE AND TURPIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3699 10075 3682 10091 3698 10110 3700 10107
3700 10076
TIME...MOT...LOC 2250Z 138DEG 2KT 3694 10093
CESpecial weather statement, Oct 2, 5:06 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT SUN OCT 2 2016
TXZ007-012-022330-
POTTER TX-MOORE TX-
606 PM CDT SUN OCT 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE AND
NORTHEASTERN POTTER COUNTIES UNTIL 630 PM CDT...
AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF LAKE MEREDITH...OR 20 MILES SOUTHEAST OF DUMAS...MOVING
EAST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FRITCH AND LAKE MEREDITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3551 10185 3568 10186 3576 10162 3552 10162
TIME...MOT...LOC 2306Z 264DEG 6KT 3561 10178
CE
Special weather statement, Oct 2, 5:15 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SUN OCT 2 2016
OKZ002-003-022345-
BEAVER OK-TEXAS OK-
615 PM CDT SUN OCT 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS AND
NORTHWESTERN BEAVER COUNTIES UNTIL 645 PM CDT...
AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF TURPIN...OR 7 MILES SOUTH OF LIBERAL. THIS STORM
WAS NEARLY STATIONARY.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BAKER AND TURPIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3681 10081 3688 10109 3700 10105 3700 10079
TIME...MOT...LOC 2315Z 280DEG 2KT 3693 10095
CE
Special weather statement, Oct 2, 5:27 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT SUN OCT 2 2016
OKZ002-030000-
TEXAS OK-
627 PM CDT SUN OCT 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS COUNTY UNTIL
700 PM CDT...
AT 627 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF HOUGH...OR 13 MILES SOUTH OF FETERITA...MOVING
NORTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HOOKER AND OPTIMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3687 10117 3674 10136 3698 10157 3700 10155
3700 10125
TIME...MOT...LOC 2327Z 238DEG 10KT 3695 10145
CESpecial weather statement, Oct 2, 5:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT SUN OCT 2 2016
TXZ007-008-012-013-030000-
POTTER TX-CARSON TX-MOORE TX-HUTCHINSON TX-
631 PM CDT SUN OCT 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...NORTHWESTERN
CARSON...NORTHEASTERN POTTER AND WESTERN HUTCHINSON COUNTIES UNTIL
700 PM CDT...
AT 630 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES SOUTHWEST OF MORSE TO 8 MILES SOUTHWEST
OF LAKE MEREDITH. MOVEMENT WAS NORTH AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FRITCH...STINNETT...SANFORD...PRINGLE AND LAKE MEREDITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3605 10162 3558 10187 3549 10160 3587 10135
3605 10129
TIME...MOT...LOC 2330Z 195DEG 13KT 3600 10152 3557 10177
CEFlash Flood, Potter
- When
- October 2, 5:50 PM CST
- Where
- Potter County, 24.49 mi ENE of Valle de Oro to 24.59 mi ENE of Valle de Oro
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 35.587, -101.708
Delayed report of gravel road washed away used for trail maintenance at the end of Alibates Road. Park crews had to get a grader truck to fix the road. Time estimated by radar.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, October 2, 20161 death · 1 event
- Hail and Damaging Winds in Idaho, October 2, 2016$3,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Wyoming, October 2, 20161 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 2 to 3, 20163 events
- Waterspouts in South Atlantic Coastal Waters, October 2, 20163 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 2 to 3, 20163 events
- Hail and Heavy Rain in Kansas, October 2, 20160.88 in hail · 2 events
- Waterspouts in Lake Erie, October 2, 20162 events
- Hail in California, October 2, 20161.25 in hail · 2 events
- High Wind in Nevada, October 2, 201654 kt wind · 2 events
- Damaging Wind in Wyoming, October 2, 201657 kt wind · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, October 2, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661641.